Colorado, 2004

Hail and Damaging Wind in Colorado, August 7, 2004

August 7, 2004 · NWS GLD · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 1:08 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 7, 1:08 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SAT AUG 7 2004

.DISCUSSION...CONVECTION IS DEVELOPING OVER THE FRONT RANGE OF THE
ROCKIES THIS AFTERNOON. RUC PUSHES CONVECTION OVER THE PLAINS AFTER
21Z...AND ALONG THE KS/CO BORDER BY 00Z. THIS IS REASONABLE GIVEN
SURFACE DEWPOINTS IN THE MID 60S IN NORTHWEST KANSAS. SOME
UNOFFICIAL MESONET SITES ARE EVEN SHOWING DEWPOINTS IN THE LOWER
70S. WATER VAPOR IMAGERY SHOWS A DECENT SHORT WAVE MOVING OVER
COLORADO. SURFACE TROUGH CURRENTLY EXTENDS FROM CENTRAL NEBRASKA TO
SOUTHEAST COLORADO. THIS SHOULD PROVIDE ENOUGH SURFACE CONVERGENCE
TO PRODUCE SCATTERED THUNDERSTORMS OVER THE WESTERN HALF OF FORECAST
AREA THIS EVENING. WILL MONITOR CONVECTIVE DEVELOPMENT THROUGH THE
AFTERNOON AND ADJUST THE FORECAST ACCORDINGLY.

COLD FRONT REMAINS ON TRACK...AND WILL PUSH THROUGH THE AREA BETWEEN
15Z-18Z SUNDAY. THE AIR MASS WILL CONTINUE TO BE MOIST SOUTH OF
THE FRONT...SO EXPECT CONVECTION TO DEVELOP ALONG FEATURE DURING THE
EARLY AFTERNOON. THE BEST CHANCE WILL BE SOUTH AND EAST IN THE
FORECAST AREA. TEMPERATURES SHOULD WARM AHEAD OF THE FRONT TO LEVELS
SLIGHTLY HIGHER THAN NUMERICAL GUIDANCE. THE AIR MASS WILL DRY AND
COOL BEHIND FRONT FOR A MILD DAY MONDAY.

NORTHWEST FLOW ALOFT WILL REMAIN OVER THE PLAIN STATES THROUGH MID
WEEK. OCCASIONAL SHORTWAVES AND POSITION OF 300 MB JET SUPPORT
BRINGING A CHANCE OF THUNDERSTORMS TUESDAY. COOL AIR MASS MAY
INHIBIT SURFACE INSTABILITY TUESDAY...BUT UPSLOPE SURFACE WINDS AND
UPPER DYNAMICS SHOULD BE ENOUGH TO OVERCOME THE LIMITATION.
TEMPERATURES TUESDAY WILL BE TRICKY. THERE IS A POSSIBILITY OF BEING
UNDER A LOW OVERCAST DURING THE DAY...SO TEMPERATURES IN THE UPPER
60S ARE POSSIBLE. ON THE OTHER HAND...CLEARING SKIES WOULD PRODUCE
TEMPERATURES IN THE LOWER 80S. WILL PAINT A LARGE THERMAL CONTRAST
FROM WEST...WHICH WILL BE WARMER AND DRIER...TO THE EAST.

NORTHWEST FLOW WILL CONTINUE THE REST OF THE FORECAST AS 500 MB
RIDGE EXTENDS OVER THE WESTERN UNITED STATES AND HUDSON BAY LOW
REMAINS THERE. THIS WILL PROVIDE THE AREA WITH BELOW NORMAL
TEMPERATURES. ALTHOUGH WILL KEEP THE FORECAST DRY DUE LACK OF MAJOR
SURFACE OR MID LEVEL FEATURES...MINOR SHORTWAVES COULD PRODUCE
CONVECTION DURING ANY OF THE EXTENDED DAYS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MENTZER
Hazardous weather outlook, Aug 7, 4:36 AM MST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
536 AM MDT SAT AUG 7 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
536 AM MDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL REDUCE VISIBILITY TO ONE HALF MILE IN SOME
AREAS...MAINLY WEST OF GOODLAND. MOTORISTS SHOULD BE ALERT TO
POSSIBLE RAPID CHANGES IN VISIBILITY THROUGH ABOUT 9 AM THIS MORNING.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER FAVORABLE TERRAIN AREAS OF
EASTERN COLORADO THIS AFTERNOON AND ALONG A WEAK SURFACE TROUGH OR
DRYLINE WHICH IS FORECAST TO BE SITUATED JUST WEST OF THE
KANSAS-COLORADO STATE LINE BY LATE AFTERNOON. MODERATE INSTABILITY
WILL BE IN PLACE EAST OF THIS TROUGH...HOWEVER CONVERGENCE ALONG THE
SURFACE TROUGH WILL BE WEAK. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE BY LATE AFTERNOON OVER EXTREME EASTERN COLORADO MOVING INTO
WESTERN KANSAS EARLY THIS EVENING. CLOUD-TO-GROUND LIGHTNING AND HAIL
ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND NIGHT.
THE MAIN THREAT WILL BE CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER EASTERN
COLORADO AND EXTREME WESTERN KANSAS.

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
August 7, 4:20 PM MST
Where
Yuma County, 2 mi N of Kirk
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -102.600

Hail, Yuma

When
August 7, 4:30 PM MST
Where
Yuma County, 12 mi SE of Wray
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -102.067

Thunderstorm Wind, Yuma

When
August 7, 4:45 PM MST
Where
Yuma County, 4 mi W of Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.933, -102.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419095, 5419096, 5419097.